Thrombocytopenia:Thrombocytopeniais any disorder in which there is an abnormally low amount of platelets.Platelets are parts of the blood that help blood to clot.
This condition issometimes associated with abnormal bleeding. Thrombocytopenia is definedas a platelet count below 100,000 cells/mm3 or greater than 50%reduction from baseline values. Drug-Induced Thrombocytopenia:When medicinesor drugs are the causes of a low platelet count, it is called drug-inducedthrombocytopenia. Types of Drug-Induced Thrombocytopenia:Ø Drug-induced immune thrombocytopenia.Ø Drug-inducednonimmune thrombocytopenia.Drug-inducedimmune thrombocytopeniaIf the drugcauses production of antibodiesand destroys the platelets, the condition is called drug-induced immunethrombocytopenia. Heparin is the most common cause of drug-induced immunethrombocytopenia. Mechanism:Hapten type reactions:The offendingdrug binds covalently to certain platelet Glyco Proteins (GPs).
Antibodies aregenerated that bind to these drug-bound GP epitopes. After the binding ofantibodies to the platelet surface, lysis occurs through complement activationor through clearance from the circulation by macrophages. Hapten-mediatedimmune thrombocytopenia usually occurs at least 7 days after the initiation ofthe drug, although it can occur much sooner if the exposure is actually areexposure to a previously administered drug. Antibody binding:Quinine,anticonvulsants, vancomycin and nonsteroidal anti-inflammatory medications arethought to induce thrombocytopenia through the drug-dependent antibodymechanism.
In this type of reaction, the antibodies exist within the patient’scirculation that recognize an epitope on the platelet GP, but this recognitionis too weak to result in antibody binding to the platelet surface. Immunecomplex:This describesthe mechanism of the most serious type of heparin-induced thrombocytopenia(HIT) type II. HIT type I: Most common, type I, occurs in about 10% to20% of patients treated with heparin. It is mild, reversible,nonimmune-mediated reaction that usuallyoccurs within the first 2 days of therapy. The platelet count slowly returns tobaseline after an initial decline despite continued heparin therapy.
HIT type Iis usually an asymptomatic condition and is thought to be related to plateletaggregation. HIT type II:Less common butmore severe and can be associated with more complications. About 1% to 5% ofpatients receiving unfractionated heparin (UFH) and up to 0.8% of patientsreceiving low-molecular-weight heparin (LMWH) can develop HIT type II. Patientstypically present with a low platelet count (e.g., below 150,000 cells/mm3 150× 109/L) or a 50% or more decrease in platelet count from baseline, andthrombosis can occur.
The platelet count generally begins to decline 5 to 10days after the start of heparin therapy. However, this decline can occur withinhours of receiving heparin if the patient has recently received heparin (i.e.,within 100 days). Thrombocytopenia and thrombosis can develop with low-doseheparin, heparin-coated catheters or even heparin flushes.
Certain patientpopulations have a higher risk for developing HIT than others; patients whohave had recent, major surgery are one of the highest risk groups. The nexthighest risk groups include patients receiving heparin for thrombosisprophylaxis after peripheral vascular surgery, cardiac surgery, and orthopedicsurgery. A lower incidence is seen in medical, obstetric, and pediatricpatients, especially those receiving LMWH instead of UFH. HIT results from anautoantibody directed against endogenous platelet factor 4 (PF4) in complexwith heparin. This antibody activates platelets and can cause catastrophic arterialand venous thrombosisThrombosis is one of the major complications ofHIT and can occur in up to 20% to 50% of patients with HIT. This high risk ofthrombosis continues or days to weeks after heparin discontinuation andplatelet recovery, and continued anticoagulation with an alternative agent isessential during this time period. Other less-frequent manifestations of HITinclude heparin-induced skin necrosis and venous gangrene of the limbs. Diagnosis of HIT:Clinical basedand supported by laboratory testing.
Several types of assays are available platelet activation assays, plateletaggregation studies and enzyme-linked immune sorbent assay methods, each withvarying sensitivities and specificities. Drug-induced nonimmunethrombocytopenia:If the drugcauses direct toxicity or bone marrow suppression, it is of non immune-mediatedreaction. Chemotherapydrugs and medication for seizure may cause drug-induced nonimmunethrombocytopenia.
Treatment:The primary treatment ofdrug-induced thrombocytopenia is removal of the offending drug and symptomatictreatment of the patient. In the case of HIT, the main goal of management is toreduce the risk of thrombosis or thrombosis-associated complications inpatients who have already developed a clot. All forms of heparin must bediscontinued, including heparin flushes, and alternative anticoagulation mustbegin immediately. For people who have life-threatening bleeding,treatments may include: Immunoglobulin therapy (IVIG) given through a vein Plasma exchange (plasmapheresis) Platelet transfusions Corticosteroid medicineSymptoms:Decreasedplatelets may cause: Abnormal bleeding Bleeding when you brush your teeth Easy bruising Pinpoint red spots on the skin (petechiae)